NCLEX Select All That Apply Practice Exam 12
The high-pressure alarm on a patient’s ventilator goes off. When you enter the room to assess the patient, who has ARDS, the oxygen saturation monitor reads 87% and the patient is struggling to sit up. Which action should you take next?
Manual ventilation of the patient will allow you to deliver an Fio2 of 100% to the patient while you attempt to determine the cause of the high-pressure alarm. The patient may need reassurance, suctioning, and/or insertion of an oral airway, but the first step should be assessment of the reason for the high-pressure alarm and resolution of the hypoxemia.
The nursing assistant tells you that a patient who is receiving oxygen at a flow rate of 6 L/min by nasal cannula is complaining of nasal passage discomfort. What intervention should you suggest to improve the patient’s comfort for this problem?
When the oxygen flow rate is higher than 4 L/min, the mucous membranes can be dried out. The best treatment is to add humidification to the oxygen delivery system. Application of a water-soluble jelly to the nares can also help decrease mucosal irritation. None of the other options will treat the problem.
The patient with COPD has a nursing diagnosis of Ineffective Breathing Pattern. Which is an appropriate action to delegate to the experienced LPN under your supervision?
Experienced LPNs/LVNs can use observation of patients to gather data regarding how well patients perform interventions that have already been taught. Assisting patients with ADLs is more appropriately delegated to a nursing assistant. Planning and consulting require additional education and skills, appropriate to an RN.
The patient with COPD tells the nursing assistant that he did not get his annual flu shot this year and has not had a pneumonia vaccination. You would be sure to instruct the nursing assistant to report which of these?
A patient who did not have the pneumonia vaccination or flu shot is at increased risk for developing pneumonia or influenza. An elevated temperature indicates some form of infection, which may be respiratory in origin. All of the other vital sign values are slightly elevated but are not a cause for immediate concern.
To improve respiratory status, which medication should you be prepared to administer to the newborn infant with RDS?
Exosurf neonatal is a form of synthetic surfactant. An infant with RDS may be given two to four doses during the first 24 to 48 hours after birth. It improves respiratory status, and research has show a significant decrease in the incidence of pneumothorax when it is administered.
When a patient with TB is being prepared for discharge, which statement by the patient indicates the need for further teaching?
Patients taking isoniazid must continue the drug for 6 months. The other 3 statements are accurate and indicate understanding of TB. Family members should be tested because of their repeated exposure to the patient. Covering the nose and mouth when sneezing or coughing, and placing the tissues in plastic bags help prevent transmission of the causative organism. The dietary changes are recommended for patients with TB.
When assessing a 22-year old patient who required emergency surgery and multiple transfusion 3 days ago, you find that the patient looks anxious and has labored respirations at the rate of 38 breaths/min. The oxygen saturation is 90% with the oxygen delivery at 6 L/min via nasal cannula. Which action is most appropriate?
The patient’s history and symptoms suggest the development of ARDS, which will require intubation and mechanical ventilation. The maximum oxygen delivery with a nasal cannula is an Fio2 of 44%. This is achieved with the oxygen flow at 6 L/min, so increasing the flow to 10 L/min will not be helpful. Helping the patient to cough and deep breathe will not improve the lung stiffness that is causing his respiratory distress. Morphine sulfate will only decrease the respiratory drive and further contribute to his hypoxemia.
Which intervention for a patient with a pulmonary embolus could be delegated to the LPN on your patient care team?
An LPN who has been trained to auscultate lungs sounds can gather data by routine assessment and observation, under supervision of an RN. Independently evaluating patients, assessing for symptoms of respiratory failure, and monitoring and interpreting laboratory values require additional education and skill, appropriate to the scope of practice of the RN.
Which of these medication orders for a patient with a pulmonary embolism is more important to clarify with the prescribing physician before administration?
Medication safety guidelines indicate that use of a trailing zero is not appropriate when writing medication orders because the order can easily be mistaken for a larger dose, such as 10 mg. The order should be clarified before administration. The other orders are appropriate, based on the patient’s diagnosis.
The nurse is caring for an 8-year-old following a routine tonsillectomy. Which finding should be reported immediately?
Respiratory stridor is a symptom of partial airway obstruction. Answers A, B, and C are expected with a tonsillectomy; therefore, they are incorrect.
The nurse is admitting a client with a suspected duodenal ulcer. The client will most likely report that his abdominal discomfort lessens when he:
Pain associated with duodenal ulcers is lessened if the client eats a meal or snack. Answer A is incorrect because it makes the pain worse. Answer B refers to dumping syndrome; therefore, it is incorrect. Answer D refers to gastroesophageal reflux; therefore, it is incorrect.
Which of the following meal selections is appropriate for the client with celiac disease?
Foods containing rice or millet are permitted on the diet of the client with celiac disease. Answers A, B, and D are not permitted because they contain flour made from wheat, which exacerbates the symptoms of celiac disease; therefore, they are incorrect.
A client with hyperthyroidism is taking lithium carbonate to inhibit thyroid hormone release. Which complaint by the client should alert the nurse to a problem with the client’s medication?
Increased thirst and increased urination are signs of lithium toxicity. Answers B and D do not relate to the medication; therefore, they are incorrect. Answer C is an expected side effect of the medication; therefore, it is incorrect.
A 2-month-old infant has just received her first Tetramune injection. The nurse should tell the mother that the immunization:
The immunization protects the child against diphtheria, pertussis, tetanus, and H. influenzae b. Answer A is incorrect because a second injection is given before 4 years of age. Answer B is not a true statement; therefore, it is incorrect. Answer D is incorrect because it is not a one-time injection, nor does it protect against measles, mumps, rubella, or varicella.
The nurse is caring for a client hospitalized with bipolar disorder, manic phase. Which of the following snacks would be best for the client with mania?
The milkshake will provide needed calories and nutrients for the client with mania. Answers A and B are incorrect because they are high in sodium, which causes the client to excrete the lithium. Answer C has some nutrient value, but not as much as the milkshake.
A 2-year-old is hospitalized with suspected intussusception. Which finding is associated with intussusception?
The child with intussusception has stools that contain blood and mucus, which are described as “currant jelly” stools. Answer B is a symptom of pyloric stenosis; therefore, it is incorrect. Answer C is a symptom of Hirschsprung’s; therefore, it is incorrect. Answer D is a symptom of Wilms tumor; therefore, it is incorrect.